Heavy Rain, Carbon
- When
- May 31, 4:00 PM EST to 11:59 PM EST
- Where
- Carbon County, Countywide
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.918, -75.709 (the zone’s center; the record gives no point)
Heavy rain fell across the Poconos from the late afternoon of the 31st into the mid morning on June 1st. Doppler Radar storm total estimates ranged between 2 and 4 inches across most of Carbon and Monroe Counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Heavy rain fell across the Poconos from the late afternoon of the 31st into the mid morning on June 1st. Doppler Radar storm total estimates ranged between 2 and 4 inches across most of Carbon and Monroe Counties. No stream flooding was reported, but poor drainage and low lying area flooding did occur. Storm totals included 3.33 inches in Blakeslee (Monroe County), 3.24 inches in Mount Pocono (Monroe County), 3.04 inches in Pocono Summit (Monroe County), 2.21 inches in Lehighton (Carbon County) and 1.95 inches in East Stroudsburg (Monroe County). The heavy rain was caused by a low pressure system which moved from lower Wisconsin the evening of May 30th east to Ohio the morning of the May 31st, to near Harrisburg, Pennsylvania the early evening of May 31st, near Philadelphia just after Midnight EDT on June 1st and then accelerated eastward to just south of Cape Cod during the morning of June 1st. The central pressure of the system as it passed near Nantucket Island fell to 982 millibars during the afternoon of June 1st, a fairly intense extratropical system for late May and early June.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 31, 1:53 PM EST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 253 PM EDT SAT MAY 31 2003 SEVERE TSTM WATCH ALREADY ISSUED FOR MOST OF THE AREA. SOME DRYING MOVING IN FROM THE SW AND TEMPS SHOLD REBOUND A BIT THIS EVENING HELPING ANY TSTMS UPSTREAM MOVE INTO THE FCST AREA. THIS COMBINED WITH STRONG DYNAMICS SUPPORT AN ACTIVE EVENING. WITH QPF POTENTIAL OF OVER 2 INCHES...THE FLOOD WATCH WILL BE CONTINUED. NEW STUFF...A WIND ADVISORY WILL BE ISSUED FOR SUNDAY FOR ALL ZONES. WINDS OVER 50 KT AT 850 AND PRESSURE RISES OF OVER 1 MB PER HR ALONG WITH A DRY ADIABATIC BLYR SHOULD ALLOW STRONG WINDS TO MIX DOWN. GALES ALSO ISSUED FOR THE COAST. BEYOND TONIGHT...THE LOW SHOULD LIFT NE ALLOWING THE DRYING AND WINDS SUNDAY AS HIGH STARTS TO BUILD EAST. SUNDAY NIGHT...DRY AND QUITE COOL FOR EARLY JUNE. MONDAY LOOKS NICE...BUT BREEZY WITH SOME WINDS STILL MIXING DOWN...BUT WITH LESS GRADIENT ALFT...IT WONT BE AS WINDY AS SUNDAY. THE AIRMASS MODIFIES AND TEMPS REBOUND BACK TO NORMAL FOR THE HIGHS MONDAY. LONGER RANGE...MORE PCPN POSSIBLE FOR THE MIDDLE OF THE WEEK AS LOW PRES MOVES BY TO THE S. FCSTID = 9 MPO 52 55 41 70 / 100 80 70 0 ABE 56 62 45 77 / 100 70 30 0 RDG 56 62 45 77 / 100 60 30 0 PHL 59 66 50 77 / 100 40 20 0 12N 55 58 42 75 / 100 90 60 0 SMQ 57 65 47 77 / 100 80 40 0 TTN 58 65 47 77 / 100 60 30 0 MIV 59 68 47 77 / 90 40 10 0 ACY 59 68 48 71 / 90 40 10 0 ILG 59 66 48 77 / 100 40 10 0 DOV 60 71 47 77 / 90 30 10 0 GED 59 71 47 77 / 80 30 10 0 ESN 60 71 47 77 / 80 30 10 0 .PHI... DE...FLOOD WATCH FOR TONIGHT FOR ZONE DEZ001. WIND ADVISORY FOR SUNDAY FOR ZONES DEZ001>004. MD...FLOOD WATCH FOR TONIGHT FOR ZONE MDZ008. WIND ADVISORY FOR SUNDAY FOR ZONES MDZ008...MDZ012...MDZ015... MDZ019>020. NJ...FLOOD WATCH FOR TONIGHT FOR ZONES NJZ001...NJZ007>010... NJZ012...NJZ015>019. WIND ADVISORY FOR SUNDAY FOR ZONES NJZ001...NJZ007>010... NJZ012>026...NJZ027. PA...FLOOD WATCH FOR TONIGHT FOR ZONES PAZ054>055...PAZ060>062... PAZ067>071. WIND ADVISORY FOR SUNDAY FOR ZONES PAZ054>055...PAZ060>062... PAZ067>071. MARINE...GALE WARNING ALL AREAS. RNS
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-312045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 250 PM EDT SAT MAY 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED VALID UNTIL 700 PM THIS EVENING FOR ALL BUT THE POCONOS AND NORTHERN NEW JERSEY. A FLOOD WATCH HAS BEEN ISSUED FOR THIS AFTERNOON AND EVENING FOR EAST CENTRAL AND SOUTHEASTERN PENNSYLVANIA... NORTHWESTERN...CENTRAL...AND SOUTHWESTERN NEW JERSEY... EXTREME NORTHEASTERN MARYLAND AND NORTHERN DELAWARE. THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE NEW JERSEY AND DELAWARE BEACHES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. STRONG AND GUSTY NORTHWEST WINDS MAY REACH ADVISORY LEVELS DURING THE DAY SUNDAY...AND GALE WARNINGS MAY ALSO BE NEEDED FOR THE ADJACENT COASTAL WATERS. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED.
DEZ003-004-NJZ012>014-023>026-312100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1245 PM EDT SAT MAY 31 2003 ...QUICK MOVING STORM TO AFFECT COASTAL SECTIONS FROM LATE THIS EVENING INTO SUNDAY... LOW PRESSURE OVER PITTSBURGH PENNSYLVANIA WAS MOVING TO THE EAST AND INTENSIFYING. THE LOW WILL REACH THE NEW JERSEY AND DELAWARE COASTS AROUND MIDNIGHT...THEN MOVE NORTHEAST ALONG THE COAST TO CAPE COD SUNDAY AFTERNOON. TIDAL FLOODING WILL BE KEPT TO A MINIMUM...OR MINOR LEVELS...THIS EVENING AS THE HIGH TIDE APPROACHES. HIGH TIDE ALONG THE OCEAN FRONT OCCURS BETWEEN THE HOURS OF 830 AND 930 PM. THE WINDS ALONG THE COAST WILL BE MAINLY FROM THE SOUTH INCREASING TO 20 TO 25 KT THIS EVENING...THEN BECOME ONSHORE FOR A BRIEF PERIOD TONIGHT AND MAY EVEN DIMINISH FOR A TIME AFTER MIDNIGHT. HOWEVER... THE LOW WILL MOVE OFFSHORE AND THE WINDS WILL RAPIDLY SHIFT ACCORDINGLY TO THE NORTH AND NORTHWEST BEFORE DAYBREAK. THE WINDS WILL GUST TO GALE FORCE OR MORE THAN 39 MPH ON SUNDAY. THE NEXT HIGH TIDE ALONG THE OCEAN FRONT OCCURS SUNDAY MORNING BETWEEN THE HOURS OF 915 AND 10 AM. AT THIS TIME WE ARE NOT EXPECTING ANYTHING MORE THAN MINOR TIDAL FLOODING BUT IF THE STORM SLOWS DOWN...THERE MAY BE SOME ISOLATED MODERATE FLOODING AS A RESULT OF THE ONSHORE WINDS...AND THE LOW BAROMETRIC PRESSURE WHICH TENDS TO CAUSE A SLIGHT INCREASE IN THE TIDES. IN ADDITION...WE ARE AT THE NEW MOON CYCLE. MARINERS ARE ADVISED TO BE EXTREMELY CAREFUL ESPECIALLY FROM LATE THIS AFTERNOON THROUGH TONIGHT...AND A GOOD PART OF SUNDAY. THE WINDS ARE GOING TO SHIFT SUDDENLY...AND STRONG THUNDERSTORMS ARE EXPECTED. EBERWINE
DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>027-PAZ060-061- 067>071-312300- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH 447 NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 215 PM EDT SAT MAY 31 2003 ...SEVERE THUNDERSTORM WATCH UNTIL 700 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH. THE WATCH IS IN EFFECT UNTIL 700 PM AND IT INCLUDES THE FOLLOWING COUNTIES. IN PENNSYLVANIA, BERKS, LEHIGH, BUCKS, MONTGOMERY, CHESTER, DELAWARE AND PHILADELPHIA. IN NEW JERSEY, HUNTERDON, SOMERSET, MIDDLESEX, MERCER, MONMOUTH, OCEAN, BURLINGTON, CAMDEN, GLOUCESTER, SALEM, CUMBERLAND, ATLANTIC AND CAPE MAY. IN DELAWARE, NEW CASTLE, KENT AND SUSSEX. IN MARYLAND, CECIL, KENT, QUEEN ANNES, TALBOT AND CAROLINE. SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA THIS AFTERNOON AND EARLY THIS EVENING. THE THUNDERSTORMS MAY BE ACCOMPANIED BY STRONG WIND GUSTS UP TO 70 OR 80 MPH. LARGE HAIL, HEAVY RAIN AND FREQUENT LIGHTNING ARE ALSO POSSIBLE. IF YOU OBSERVE THREATENING WEATHER, SEEK SHELTER AT ONCE. STRONG LOW PRESSURE WAS LOCATED OVER SOUTHWESTERN PENNSYLVANIA EARLY THIS AFTERNOON. THE LOW WILL MOVE TO THE EAST AND IT SHOULD PASS OFF OF THE DELMARVA COAST LATE THIS EVENING. IOVINO
The national radar mosaic for the moment the first event began.
2 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357434, 5357435.